Home > Health, Transplant > Getting Back To Status Quo

Getting Back To Status Quo

I had a transplant surgery appointment yesterday that went very well, and helped clarify some things.  I had been having burning and numbness in my hands, so the doctor wanted to see me. I also met with my new transplant coordinator as well (RN).

I thought the burning and numbness was from the Prograf toxicity, but the doctor told me it wasn’t; only hand tremors are a side effect of that.  Between my email asking about that and my appointment, the symptoms are mostly gone; just some numbness, which could be from my neuropathy.

I had a Prograf level last week, and it was 5.2.  Being that I’m on “monotherapy” for almost 2 years now (they put my CellCept on “hold” because of the BK virus), they want my Prograf level higher, so I’m back on my original dose of 3mg in the morning and 2mg at night; that should bring my level to the 7-8 range, which is where they want it.

When my coordinator looked everything over, she was a little concerned that I had been off of the CellCept for so long, and have been on Leflunomide for quite a while as well.  My surgeon was initially concerned as well (I had been seeing another surgeon for the past few quarterly appointments; it’s a group practice, and they see whoever is on their schedule. Consequently, I had been seeing other surgeons since I had last seen Dr. Varma).

But once they looked everything over, everything looks great.  The Leflunomide is a low dose (20 mg daily), and my liver functions and Leflunomide are all normal.  Ideally, they like to have their patients on Prograf and CellCept, but the treatment for BK virus is to drop the CellCept to get the virus levels down.

Dr. Varma assured me that I’ve “bonded with my kidney”, since I haven’t had any signs of rejection, and Prograf alone in my case is fine.

I thought my urine BK level was 11,000 last week, but I misread it; it’s 1100, which is practically negative!  I have to say that when I saw the level of 912,000 last month, I was worried.

I’ll be drawing another Prograf level and BMP (basic metabolic panel, which includes a creatinine and BUN) on Monday, to check my level after the dose increase, and to check my kidney function.  I felt good leaving the appointment-much more reassured that everything is better now.

I have an appointment on June 17 with the Vascular Surgeon.  I was scheduled for a balloon fistuloplasy in May 2008.  However, I got my transplant a few days before.  I have areas of narrowing in my fistula, so they were going to insert a balloon in it much the same as they open up coronary arteries in a cardiac cath.  But they use IV dye for this, and that could have damaged the new kidney, so they wouldn’t even do it at a later date.

It’s important to keep my fistula, as I may need it some day (hopefully not).  In addition, I draw my labs from it (I inserted my own dialysis needles prior to transplant), and the veins in my other arm are just about shot.  Being that I still get monthly labs, that could create a problem.

As a result of the stenotic areas (narrowings), my fistula has gotten much larger with pseudoaneurysms.  So I’ve decided to see the surgeon to see what he says.  If he doesn’t feel that it needs to be fixed, that’s fine.  But I don’t want to let it go to the point that they can’t fix it.  At least I’ll be “plugged in” with him and can take care of any problems.

This is the radiographic image of my fistula before "ballooning". Note the various segments instead of a continous blood vessel. The areas between the segments are narrowing (stenotic areas) of the blood vessel, which cause enlargement of the areas to the left of the stenosis.

As for my foot, I’m doing great.  I have a Bledsoe boot, and am full weight bearing. I had my first PT appointment today, and have range of motion exercises to do, and eventually will do strenghthening.

Things are looking up.

Advertisements
  1. June 12, 2011 at 6:18 pm

    Glad to hear that you are doing well. I had burning and trembling in my hands after my transplant but it had mostly gone away after about 6 months. My Prograf level went high this past Christmas and I noticed that I had more tremors and burning in my hands. It is listed as a side effect of Prograf that you should notify the doctor about if it persists. I am doing okay now too but I have also learned to take more control of my medical care. This past Christmas I became nauseous and had gastro issues. I called the transplant team and they told me to wait and get labs a week later when my labs were due, even though I was vacationing in Charleston (where I had the transplant) and would not have to travel 4 hours to get to the transplant treatment center if necessary. If I had just gone to the ER I would have found out that my prograf level was high and wouldn’t have had to wait a week for them to lower my Prograf and get better.

    • June 12, 2011 at 8:24 pm

      It’s sometimes hard to notice symptoms, as they are so gradual. I knew about the tremors. I’ve had hand tremors all of my life, but they do get worse with high Prograf levels.

      I just took a new position as a Case Manager for high risk patients, mainly with Heart Failure and COPD. I do follow someone know who had a kidney and Liver transplant, and told her that she MUST tell her transplant team about any new meds, as another specialist wants to put her on a med that may damage her kidney.

      It’s pretty scary what can happen.

      Glad everything is going well for you.

  2. Lelie
    July 25, 2011 at 9:50 am

    Jeff,
    I wanted to share this article about three test cases that had successfully received blood vessel transplants.
    http://www.dailyrx.com/news-article/end-stage-renal-disease-patients-get-first-vascular-grafts-vessels-grown-lab-14266.html
    The study was focused on very narrow admissions criteria. The vessel shunts look like a promising application for dialysis cases that are in the advanced stages and having a lot of problems. Great news on the dropped BK levels

    • August 14, 2011 at 5:58 pm

      Thanks for posting this; very interesting (and encouraging).

      Jeff

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: